Texas, 2013

Flash Flooding in Texas, September 28 to 29, 2013

September 28 to 29, 2013 · NWS HGX · 4 events in 3 counties and zones

Showers and thunderstorms along and ahead of a slow moving cold front generated heavy rainfall that lead to some localized flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Showers and thunderstorms along and ahead of a slow moving cold front generated heavy rainfall that lead to some localized flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Sep 28, 4:52 PM CST, 1 hour 34 minutes earlier.

Area forecast discussion, Sep 28, 4:52 PM CST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
552 PM CDT SAT SEP 28 2013

.DISCUSSION...
SEE AVIATION FOR 0Z TAF ISSUANCE.

&&

.AVIATION...
RAIN APPEARS TO BE WANING IN OUR SOUTHERN ZONES THIS EVENING BUT
IS HOLDING ON IN OUR NORTHERN ZONES CLOSER TO THE BETTER UPPER
LEVEL LIFT. THIS WILL KEEP THE BEST CHANCES OF RAIN AT KCLL...
KUTS... AND KCXO. THE SURFACE FRONT WILL SLOWLY WORK ITS WAY INTO
SOUTHEAST TEXAS TOMORROW BEFORE IT STALLS OUT. MOST LIKELY THE
WIND SHIFT WILL JUST FALL SHORT OF KIAH. AS THE FRONT WASHES OUT
WINDS WILL GO LIGHT AND VARIABLE. GFS FORECAST SOUNDINGS SHOW PWAT
VALUES ABOVE 2.2" AT KIAH AND KCLL TOMORROW WHILE NAM HAS MOISTURE
VALUES ABOVE 2.0". GIVEN THE MOISTURE AND LIFT IN PLACE WILL HOLD
VICINITY THUNDER/SHOWERS IN ALL THE TAFS. INSIDE STORMS LOWER
VISIBILITIES AND GUSTY WINDS WILL BE LIKELY. GFS IS HINTING AT
WIDESPREAD MVFR CIGS TOMORROW AFTERNOON WHILE THE NAM HAS MORE OF
A SCATTERED DECK. HAVE LEFT CIGS AT VFR SUNDAY AFTERNOON GIVEN
UNCERTAINTY. 23

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      74  86  71  88  71 /  60  60  40  30  20
HOUSTON (IAH)              75  88  73  86  72 /  30  50  60  60  30
GALVESTON (GLS)            79  86  77  85  78 /  30  40  60  60  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

AVIATION/MARINE...23
Hazardous weather outlook, Sep 28, 3:59 AM CST, 14 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
459 AM CDT SAT SEP 28 2013

TXZ163-164-176-177-195>198-291000-
BRAZOS-BURLESON-GRIMES-HOUSTON-MADISON-TRINITY-WALKER-WASHINGTON-
459 AM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SCATTERED SHOWERS
AND ISOLATED STORMS ARE POSSIBLE...BUT SHOULD REMAIN BELOW SEVERE
LEVELS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SHOWERS AND
THUNDERSTORMS WILL BECOME MORE NUMEROUS SUNDAY AND SUNDAY NIGHT AS
A WEAK FRONT MOVES CLOSE TO THE AREA. THE STORMS SHOULD REMAIN
BELOW SEVERE LEVELS...BUT SOME LOCALIZED 1 TO 2 INCH RAIN AMOUNTS
WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

TXZ178-179-199-200-210>214-226-227-235>238-291000-
AUSTIN-BRAZORIA-CHAMBERS-COLORADO-FORT BEND-GALVESTON-HARRIS-
JACKSON-LIBERTY-MATAGORDA-MONTGOMERY-POLK-SAN JACINTO-WALLER-
WHARTON-
459 AM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WE WILL BE MONITORING THE POSSIBILITY OF SOME LOCALIZED HEAVY
RAINFALL SUNDAY NIGHT AND MONDAY IN ASSOCIATION WITH DEEP TROPICAL
MOISTURE...A WEAK FRONT TO THE NORTH AND SOME UPPER LEVEL
DISTURBANCES MOVING OVERHEAD. THERE IS CONSIDERABLE FORECAST
UNCERTAINTY AT THIS TIME AND THIS PRODUCT WILL BE UPDATED AS
NECESSARY. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

GMZ330-335-350-355-370-375-291000-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM-
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
459 AM CDT SAT SEP 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. SMALL CRAFT SHOULD
EXERCISE CAUTION IN THE GULF WATERS TODAY WITH ELEVATED ONSHORE
WINDS AND SEAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

EXPECT INCREASED SHOWER AND THUNDERSTORM COVERAGE IN THE WATERS
SUNDAY THROUGH MONDAY. WINDS AND SEAS WILL BE HIGHER IN AND NEAR
STORMS. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Ft Hood radar (KGRK), 107 km away, was scanning. The volume nearest the first event began at 00:25 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Brazos

When
September 28, 6:26 PM CST to 7:26 PM CST
Where
Brazos County, 0.53 mi SE of Wellborn to 0.79 mi ESE of Wellborn
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
30.525, -96.293

Heavy rain caused flash flooding in Wellborn at the intersection of Greens Prairie Road and Royder Road.

Flash Flood, Washington

When
September 28, 8:56 PM CST to 10:30 PM CST
Where
Washington County, 1.07 mi NNW of Chappell Hill to 0.53 mi NNE of Chappell Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
30.163, -96.279

Heavy rain caused flash flooding on Old Chappell Hill Road just west of the town of Chappell Hill.

Flash Flood, Washington

When
September 29, 6:05 AM CST to 8:45 AM CST
Where
Washington County, 2.64 mi NNW of Prairie Hill to 4.37 mi NE of William Penn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.282, -96.404

There were flooded roads across eastern parts of Washington County. There was a 24 hour 11 inch rainfall total reported at a COCORAHS site 10 miles north northwest of Hempstead ending at 7 AM the morning of the 29th.

Flash Flood, Polk

When
September 29, 9:25 AM CST to 10:30 AM CST
Where
Polk County, 1.16 mi SSW of Moscow to 1.78 mi S of Moscow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.905, -94.838

There was water over Highway 59 between Moscow and Seven Oaks.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 478129, 471590, 478130, 478134.